Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 64, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 17, 2008, 2:03 PM MDT for Union County, New Mexico. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 2:03 PM MDT (20:03 UTC)
- Expired
- Jun 17, 2008, 2:50 PM MDT
- In force
- 47 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Union County, NM
The radar
The Pueblo radar (KPUX), 199 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:20 PM MDT | HAIL 1.75 | 20 Nne Seneca, NM | GOLF BALL SIZE HAIL ALONG HGWY 456 AND 408 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -496 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 172003
SVRABQ
NMC059-172100-
/O.NEW.KABQ.SV.W.0064.080617T2003Z-080617T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT TUE JUN 17 2008
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 300 PM MDT
* AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
NORTHEASTERN UNION COUNTY...OR ABOUT 32 MILES NORTH OF CLAYTON...
AND MOVING EAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN UNION COUNTY AROUND 220 PM MDT...
SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.
LAT...LON 3689 10300 3688 10299 3677 10299 3677 10300
3685 10334 3699 10331 3699 10329 3700 10299
TIME...MOT...LOC 2003Z 280DEG 18KT 3691 10321
$$
191 follow-up statement
000
WWUS55 KABQ 172050
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT TUE JUN 17 2008
NMC059-172059-
/O.CAN.KABQ.SV.W.0064.000000T0000Z-080617T2100Z/
UNION-
249 PM MDT TUE JUN 17 2008
...SEVERE THUNDERSTORM WARNING CANCELLED FOR NORTHEASTERN UNION
COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS EXITED THE WARNED AREA...THEREFORE THE WARNING HAS
BEEN CANCELLED.
THIS STORM PRODUCED GOLF BALL SIZE HAIL WEST OF KENTON OKLAHOMA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO.
LAT...LON 3689 10300 3688 10299 3677 10299 3677 10300
3685 10334 3699 10331 3699 10329 3700 10299
TIME...MOT...LOC 2049Z 280DEG 18KT 3687 10293
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:14 AM MDT, 10 hours 49 minutes earlier.
Area forecast discussion, Jun 17, 3:14 AM MDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 314 AM MDT TUE JUN 17 2008 .DISCUSSION...ANOTHER INTERESTING DAY WEATHER-WISE SHOULD BE ON TAP FOR THE STATE TODAY. HIGHER MOISTURE VALUES CONTINUE TO ADVECT WESTWARD ACROSS NEW MEXICO WITH MANY LOCATIONS IN CENTRAL NEW MEXICO SEEING DEW POINT READINGS IN THE 50S. THIS MOISTURE ADVECTION HAS TAKEN PLACE LARGELY AS THE RESULT OF A BACK DOOR FRONT ACROSS THE REGION. MUCH OF THE EASTERN THIRD OF THE STATE WILL HAVE A SLIGHT RISK OF SEVERE WEATHER PER SPC OUTLOOK. GIVEN THE AVAILABILITY OF MOISTURE...UNSTABLE ENVIRONMENT AND FLOW PATTERN ALOFT...THIS SEEMS MORE THAN REASONABLE. THE STRONGER STORMS WILL BE CAPABLE OF DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. WE SHOULD ALSO SEE A REDEVELOPMENT OF HIGH-BASED STORMS ACROSS WESTERN SECTIONS OF THE STATE. THESE STORMS WILL BE PRIMARILY CAPABLE OF PRODUCING DRY LIGHTNING AND GUSTY WINDS. OVERALL...THE DEVELOPMENT OF STORMS SEEMS MORE LIKELY TODAY THAN THE LIMITED ACTIVITY WE OBSERVED MONDAY AFTERNOON AND EVENING. NOT MUCH CHANGES THROUGH THURSDAY...WITH SHOWERS AND THUNDERSTORMS A RISK EACH AFTERNOON AND EVENING. WE CONTINUED TO FOLLOW THE NAM SOLUTION MORE CLOSELY FOR THE FORECAST PACKAGE...AS IT SEEMS TO HAVE A MUCH BETTER HANDLE ON THE MOISTURE PROFILE ACROSS THE STATE AS WELL AS CONVECTIVE POTENTIAL. SPC SEEMS TO WANT TO LESSEN THE RISK OF SEVERE WEATHER OVER EASTERN SECTIONS OF THE STATE GRADUALLY THROUGH THURSDAY. NOT SURE IF THIS IS A BUY IN TO THE GFS SOLUTION OR NOT. GIVEN THAT WE HAVE DISCOUNTED IT FOR THE MOST PART...I AM NOT SURE HOW QUICKLY I WANT TO LET GO OF THAT POTENTIAL IN THE PUBLIC FORECAST. WITH THE UPPER RIDGE NOT MOVING MUCH THROUGH THE PERIOD THERE IS NO COMPELLING REASON TO ALTER THE FORECAST SCENARIO MUCH THROUGH THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND. AS A RESULT...PROBABILITIES OF PRECIPITATION REMAIN IN THE FORECAST THROUGH THAT PERIOD BEFORE SOME MODEST DRYING TAKES HOLD EARLY NEXT WEEK. && .AVIATION...FAIRLY EXTENSIVE AREA OF IFR AND LOCALLY MVFR CEILINGS TO AFFECT AREAS MAINLY NORTH OF A LINE FROM KSRR TO PORTALES INTO MID MORNING OR SHORTLY THEREAFTER BEFORE CLEARING OFF AS ATMOSPHERE WARMS. LOW LEVEL MOISTURE DRIVING THIS WILL MIX OUT SLIGHTLY THIS AFTERNOON WESTERN PORTION OF THIS AREA...THOUGH ENOUGH REMAINING TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MIDDAY THROUGH THE EVENING CENTRAL MT CHAIN EASTWARD. A FEW OF THESE MAY BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. WESTERN AREAS MAY SEE A FEW VERY HIGH BASED SHOWERS OR STORMS THIS AFTERNOON...BUT GUSTY WINDS WILL BE MAIN HAZARD WITH THESE. MOISTURE SURGE WILL RETURN WESTWARD AGAIN TONIGHT...THOUGH POSSIBLY NOT QUITE AS FAR WEST AS IS CASE THIS MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER...UPPER LEVEL HIGH WILL REMAIN CENTERED OVER FAR NORTHERN MEXICO AND THE BOOTHEEL REGION THE REST OF THE WEEK. SIGNIFICANT DEGREE OF LOW LEVEL MOISTURE TO WASH BACK AND FORTH UNDERNEATH THIS UPPER HIGH AND WEAK SURGES OF MID LEVEL MOISTURE WILL TRY TO ADVECT IN FROM MEXICO AROUND IT INTO MAINLY WESTERN NEW MEXICO. MAIN THUNDERSTORM FOCUS THE NEXT FEW DAYS WILL BE ACROSS THE EAST WITH WET STORMS THERE. ACROSS THE WEST STORMS WILL BE FEWER IN NUMBER AND MORE DRY THAN WET. THE STORMS ACROSS THE CENTRAL MOUNTAINS WILL BE PROBABLY MORE WET THAN DRY...ESPECIALLY ON TODAY. MODELS ARE IN FAIR AGREEMENT WITH DRYING THE WEST OUT ON THURSDAY WHILE KEEPING LIMITED THUNDERSTORMS ACROSS THE EASTERN HALF. POSSIBILITY OF REINFORCING MOISTURE...VIA A BACK DOOR FRONT ON FRIDAY OR SATURDAY WHICH COULD INCREASE THUNDERSTORM COVERAGE AREAWIDE...STILL THOUGH MORE DRY THAN WET OVER THE WEST. ABOVE NORMAL TEMPERATURES WILL REMAIN THROUGH THE WEEK WITH SIGNIFICANT INSTABILITY. HAINES INDEX VALUES WILL RANGE BETWEEN 5 AND 6 ACROSS THE WESTERN THIRD TO HALF OF THE STATE. SURFACE HUMIDITY VALUES WILL BE THE LOWEST ACROSS THE WEST WITH POOR TO MODERATE RH RECOVERIES. EASTERN AREAS WILL SEE HIGHER HUMIDITY AND MODERATE TO EXCELLENT RECOVERIES. THE MOST SIGNIFICANT WIND WILL BE ASSOCIATED WITH SHOWERS AND THUNDERSTORMS HOWEVER TERRAIN DRIVEN THERMALS COULD PROVIDE GUSTS INTO THE MID 20S. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 94 56 95 56 / 0 0 0 0 GALLUP.......................... 92 48 91 48 / 0 0 0 0 GRANTS.......................... 92 51 91 50 / 5 5 5 5 GLENWOOD........................ 98 60 98 59 / 5 5 0 0 CHAMA........................... 83 42 83 42 / 5 5 5 5 LOS ALAMOS...................... 87 54 87 54 / 5 10 10 10 RED RIVER....................... 77 41 77 42 / 5 10 20 20 TAOS............................ 88 48 89 47 / 5 5 10 10 SANTA FE........................ 90 56 89 55 / 5 10 10 10 SANTA FE AIRPORT................ 93 58 92 56 / 5 5 10 10 ESPANOLA........................ 95 54 94 53 / 5 5 10 10 ALBUQUERQUE HEIGHTS............. 97 65 96 65 / 5 5 5 5 ALBUQUERQUE VALLEY.............. 98 62 97 62 / 5 5 5 5 ALBUQUERQUE FOOTHILLS........... 95 62 93 62 / 5 5 5 5 ALBUQUERQUE WEST MESA........... 97 63 97 64 / 5 5 5 5 SOCORRO......................... 98 61 97 62 / 5 0 5 5 SANDIA PARK/CEDAR CREST......... 87 53 86 53 / 10 5 5 5 MORIARTY/ESTANCIA............... 92 55 91 55 / 10 5 10 10 CARRIZOZO....................... 96 61 94 62 / 10 5 10 10 RUIDOSO......................... 88 53 86 55 / 10 10 20 10 RATON........................... 88 51 89 50 / 40 20 30 20 LAS VEGAS....................... 88 51 89 52 / 20 20 30 20 ROY............................. 87 58 87 58 / 40 20 30 20 CLAYTON......................... 87 60 88 61 / 50 30 30 30 SANTA ROSA...................... 94 60 94 61 / 30 20 20 20 TUCUMCARI....................... 95 65 96 66 / 40 40 20 30 FORT SUMNER..................... 95 65 95 65 / 20 30 10 20 CLOVIS.......................... 94 64 94 65 / 10 40 10 30 PORTALES........................ 96 64 95 65 / 10 40 10 30 ROSWELL......................... 101 69 100 69 / 10 20 10 20 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 03/43
Hazardous weather outlook, Jun 17, 5:48 AM MDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT TUE JUN 17 2008 NMZ001>004-008>011-014>017-026-181200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 548 AM MDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LITTLE OR NO RAIN WILL DEVELOP IN THE SOUTHWEST AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY TODAY. BRIEF GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE ALONG WITH DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WITH LITTLE OR NO RAIN WILL DEVELOP IN THE SOUTHWEST AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY ON WEDNESDAY. BRIEF GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE ALONG WITH DEADLY LIGHTNING. WEATHER CONDITIONS CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. NMZ005>007-012-013-018>021-181200- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- 548 AM MDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS TODAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN AREA OF CONCERN WILL BE EAST OF A RATON TO LAS VEGAS TO ROSWELL LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ON WEDNESDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN CONCERN WILL BE NORTHEAST OF A RATON TO CLOVIS LINE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER MUCH OF EASTERN NEW MEXICO. PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jun 17, 8:34 AM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 AM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND GST 13 SW MELROSE 34.30N 103.79W
06/16/2008 M60.00 MPH ROOSEVELT NM AWOS
&&
GUYERSpecial weather statement, Jun 17, 1:53 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 153 PM MDT TUE JUN 17 2008 NMZ004-005-172030- NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- 153 PM MDT TUE JUN 17 2008 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO....STRONG THUNDERSTORM MOVING OVER THE NORTHERN SANGRE DE CRISTO MOUNTAINS... AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF RED RIVER. MOVEMENT WAS EAST AT 33 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL COLFAX COUNTY AND RURAL EAST CENTRAL TAOS COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 19
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:51 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 39 min |
| Jun 16, 9:32 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 21 min |
| Jun 17, 1:42 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 63 min |
| Jun 17, 2:19 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 56 min |
| Jun 17, 2:26 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 64 min |
| Jun 17, 2:33 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding | 42 min |
| Jun 17, 2:46 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 59 min |
| Jun 17, 2:57 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 27 min |
| Jun 17, 3:20 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 55 min |
| Jun 17, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 38 min |
| Jun 17, 3:45 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| Jun 17, 4:54 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 66 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.